|Year : 2020 | Volume
| Issue : 1 | Page : 87-89
Pseudo-hemolytic transfusion reaction: A case report and review of literature
Shamee Shastry1, Muralidhar V Pai2
1 Department of Immunohematology and Blood Transfusion, Manipal Academy of Higher Education, Manipal, Karnataka, India
2 Department of Obstetrics and Gynecology, Kasturba Medical College, Manipal, Manipal Academy of Higher Education, Manipal, Karnataka, India
|Date of Submission||29-Nov-2019|
|Date of Acceptance||25-Feb-2020|
|Date of Web Publication||17-Apr-2020|
Department of Immunohematology and Blood Transfusion, Manipal Academy of Higher Education, Manipal, Karnataka
Source of Support: None, Conflict of Interest: None
A clinical syndrome that is consistent with intravascular hemolysis and that mimics hemolytic transfusion reaction is called pseudo-hemolytic transfusion reaction (PHTR). We present one such clinical scenario with PHTR. A 24-year-old patient was referred to our center with all the signs and symptoms of hemolytic reaction (HTR) on the second postoperative day following cesarean section. HTR was ruled out following a detailed transfusion reaction workup. Ultrasound abdomen was suggestive of gross ascites. Exploratory laparotomy showed large rectus sheet hematoma and hemoperitoneum. Internal bleeding and resolution of hematoma caused the signs and symptoms mimicking HTR in the present case. The literature review revealed the other causes of PHTR. Any adverse event occurring in temporal association with transfusion is a trigger for detailed reaction workup. In a case with PHTR, laboratory workup to rule out HTR is one of the important steps in patient management.
Keywords: Blood transfusion, hematoma, hemolysis, transfusion reaction
|How to cite this article:|
Shastry S, Pai MV. Pseudo-hemolytic transfusion reaction: A case report and review of literature. Glob J Transfus Med 2020;5:87-9
| Introduction|| |
Acute hemolytic transfusion reaction (AHTR) is one of the most dreaded complications of blood transfusion. Intravascular hemolysis of donor red blood cells (RBCs), often leads to serious secondary effects such as activation of the coagulation cascade, the release of cytokines and nitrous oxide, activation of neutrophils, and superoxide release and renal injury. A clinical syndrome that is consistent with the intravascular hemolysis and mimics hemolytic transfusion reaction is considered as pseudo-hemolytic transfusion reaction (PHTR). However, on suspicion of AHTR, the initial course of patient management in cases of PHTR is to stop the transfusion immediately and to perform a detailed investigation of transfusion reaction. The present case report highlights the clinical approach that helped us to rule out AHTR and the importance of communicating the negative result of transfusion reaction workup to the clinicians.
| Case Report and Results|| |
We received the blood samples of a 24-year-old female patient for transfusion reaction workup. Because of low hemoglobin level, she had received blood transfusion following cesarean section in a peripheral hospital on the first postoperative day. During transfusion patient complained of palpitation and giddiness; hence, the transfusion was stopped. In the evening following transfusion patient was found to have a mild fever, decreased urine output, and hypotension. Hence, the patient was referred to our tertiary care set up for further management. The patient was brought to the casualty on the second postoperative day, and she appeared pale on admission, blood pressure was 80/60 mm of Hg, pulse rate was 156/min, temperature 98.6°C, and there was yellowish discoloration of sclera. Laboratory values showed drop in the posttransfusion hemoglobin level from 8.5 g/dL to 6.1 g/dL, her total bilirubin level was 3.9 mg/dL with predominant direct bilirubinemia (3.5 mg/dL), and lactate dehydrogenase was 402 IU/L on admission, which raised to 507 IU/L on day 2. Bleeding and coagulation parameters were deranged. Because of the above signs and symptoms, transfusion reaction was considered in differential diagnoses.
The blood group of the patient was found to be O Rh D positive. The serum was icteric. Direct Antiglobulin Test, antibody screening, and elution studies were negative. The possibility of clerical errors was ruled out by checking the patient's case file. Further investigations were done to rule out sepsis and internal bleeding as possible causes for the patient's condition. Blood culture was negative. Ultrasound abdomen showed gross ascites, bilateral pleural effusion, and mild right-sided hydronephrosis. On exploratory laparotomy under general anesthesia, rectus sheath hematoma (1000 g clot) and hemoperitoneum (~1 liter blood) were noticed and evacuated. Small bleeders on rectus muscle were cauterized. Intraoperatively, patient received 5 units of packed RBCs, 5 units of Fresh rozen plasma, and one unit of single donor platelet concentrate. Informed consent was obtained from the patient to use the clinical and laboratory details for the academic purpose.
Literature review on the topic was done by surveying scholarly articles published in PubMed, SCOPUS, Web of Science, and Scholar Google. The information is systematically searched using the keywords “pseudo hemolytic transfusion reaction,” “drug-induced hemolysis,” “mimicking transfusion reaction,” “pseudo hemolysis,” and “hemolytic transfusion reaction.” We have referred only to the articles in the “English” language. The review includes the post-1982 literature only [Table 1].
| Discussion|| |
In the present case, all the features of an AHTR were present. Early diagnosis and management in the case of hemolytic reactions (HTRs) will lead to better patient outcomes. Rarely, patients can have signs and symptoms that mimic HTRs. That mimic HTRs and is called PHTR. Differentiating PHTR from immune-mediated hemolysis is of great significance in patient care. The large rectus sheath hematoma and the internal bleeding were the major cause of the fall in blood pressure and hemoglobin levels in the above case. Breaking down of RBCs, excessive heme metabolism takes place during the hematoma reabsorption, thus leading to unconjugated hyperbilirubinemia.
On performing the literature search, we retrieved 11 related publications. [Table 1] summarizes the case reports on PHTR. The classification of PHTR varies with the description of the term. If we consider all nonimmunological conditions leading to hemolysis, causes such as thermal, osmotic, mechanical injury to red cells, and many other causes of hemolysis are included in the list, as mentioned by Beauregard and Blajchman. However, it may be more appropriate to consider only the conditions that simulate the signs and symptoms of HTR without any ongoing intravascular hemolysis. Friedman and Noonan described a case of Gram-negative bacterial sepsis of urinary tract origin with patients having symptoms strongly suggestive of AHTR. The pathophysiology of AHTR has much in common with Gram-negative bacterial sepsis. Both lead to exaggerated humoral and cell-mediated immune responses. Elevated secretion of several cytokines such as tumor necrosis factor, interleukins 1 and 6, occurs in both conditions. Endotoxins released in Gram-negative sepsis activate the complement cascade. Infusion of intravenous iron leading to red-colored plasma and fever, chills is a classic example for PHTR.
Adverse events that occur during days or weeks after blood or blood products are covered under the definition of transfusion reactions. Hence, other events occurring in temporal association with transfusion will also be considered as reaction unless and until it is disproved. In all such scenarios, a complete transfusion reaction workup needs to be carried out to rule out HTR. PHTR can mislead the clinicians and the laboratory personnel; however, the timely diagnosis will help in better patient management.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. The patient understand that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Capon SM, Goldfinger D. Acute hemolytic transfusion reaction, a paradigm of the systemic inflammatory response: New insights into pathophysiology and treatment. Transfusion 1995;35:513-20.
Flommersfeld S, Maisch B, Bein G, Sachs UJ. Hemolytic transfusion reaction mimicked by occult retroperitoneal bleeding. Transfusion 2013;53:482.
Brecher ME, Hay SN. Pseudohemolysis with iron dextran therapy. Transfusion 2003;42:135.
Stroncek D, Procter JL, Johnson J. Drug-induced hemolysis: Cefotetan-dependent hemolytic anemia mimicking an acute intravascular immune transfusion reaction. Am J Hematol 2000;64:67-70.
Friedman HD, Noonan M. Acute Gram-negative urosepsis mimicking an acute hemolytic transfusion reaction. Transfusion 1996;36:460-2.
Samoszuk M, Reid ME, Toy PT. Intravenous dimethylsulfoxide therapy causes severe hemolysis mimicking a hemolytic transfusion reaction. Transfusion 1983;23:405.
Simon SD, Kuriyan MA, Kim HC. “Pseudo-hemolytic” transfusion reaction caused by intravenous iron-dextran therapy. Transfusion 1982;22:341-2.
Colburn WJ, Barnes A. Intravenous Imferon masquerading as an acute hemolytic transfusion reaction. Transfusion 1982;22:163-4.
Beauregard P, Blajchman MA. Hemolytic and pseudo-hemolytic transfusion reactions: An overview of the hemolytic transfusion reactions and the clinical conditions that mimic them. Transfus Med Rev 1994;8:184-99.